Ethionamide

Unusual cause of hypothyroidism

Ajay Raj Mallela, Rohini Koya, Shivashankara Kaniyoor Nagari, Aswini Kumar Mohapatra

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Multidrug-Resistant tuberculosis (MDR TB) is major health hazard to the people living in developing countries. As incidence rate of MDR TB has gone up, its therapy has become crucial. MDR TB therapy is known to cause multiple adverse effects however the data related to them is minimal. Hypothyroidism is one of the important adverse effects which usually manifests with vague symptoms and is frequently missed. We present a case of 24-year-old woman who was diagnosed to have MDR TB and started on ethionamide based regimen for same. After 6 months of therapy the patient had clinical symptoms suggestive of hypothyroidism, laboratory investigations confirmed it. As ethionamide is an integral component of MDR TB therapy it was continued and thyroxine replacement therapy was given with which she improved. Hypothyroidism completely resolved after 2 months of stoppage of MDR TB therapy suggesting the reversible aetiology of ethionamide.

Original languageEnglish
Pages (from-to)OD08-OD09
JournalJournal of Clinical and Diagnostic Research
Volume9
Issue number8
DOIs
Publication statusPublished - 01-08-2015

Fingerprint

Ethionamide
Multidrug-Resistant Tuberculosis
Hypothyroidism
Health hazards
Thyroxine
Developing countries
Therapeutics
Developing Countries
Incidence
Health

All Science Journal Classification (ASJC) codes

  • Medicine(all)
  • Clinical Biochemistry

Cite this

Mallela, Ajay Raj ; Koya, Rohini ; Nagari, Shivashankara Kaniyoor ; Mohapatra, Aswini Kumar. / Ethionamide : Unusual cause of hypothyroidism. In: Journal of Clinical and Diagnostic Research. 2015 ; Vol. 9, No. 8. pp. OD08-OD09.
@article{c3837d3598a5452d938c00f5a0676567,
title = "Ethionamide: Unusual cause of hypothyroidism",
abstract = "Multidrug-Resistant tuberculosis (MDR TB) is major health hazard to the people living in developing countries. As incidence rate of MDR TB has gone up, its therapy has become crucial. MDR TB therapy is known to cause multiple adverse effects however the data related to them is minimal. Hypothyroidism is one of the important adverse effects which usually manifests with vague symptoms and is frequently missed. We present a case of 24-year-old woman who was diagnosed to have MDR TB and started on ethionamide based regimen for same. After 6 months of therapy the patient had clinical symptoms suggestive of hypothyroidism, laboratory investigations confirmed it. As ethionamide is an integral component of MDR TB therapy it was continued and thyroxine replacement therapy was given with which she improved. Hypothyroidism completely resolved after 2 months of stoppage of MDR TB therapy suggesting the reversible aetiology of ethionamide.",
author = "Mallela, {Ajay Raj} and Rohini Koya and Nagari, {Shivashankara Kaniyoor} and Mohapatra, {Aswini Kumar}",
year = "2015",
month = "8",
day = "1",
doi = "10.7860/JCDR/2015/13531.6331",
language = "English",
volume = "9",
pages = "OD08--OD09",
journal = "Journal of Clinical and Diagnostic Research",
issn = "2249-782X",
publisher = "Journal of Clinical and Diagnostic Research",
number = "8",

}

Ethionamide : Unusual cause of hypothyroidism. / Mallela, Ajay Raj; Koya, Rohini; Nagari, Shivashankara Kaniyoor; Mohapatra, Aswini Kumar.

In: Journal of Clinical and Diagnostic Research, Vol. 9, No. 8, 01.08.2015, p. OD08-OD09.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Ethionamide

T2 - Unusual cause of hypothyroidism

AU - Mallela, Ajay Raj

AU - Koya, Rohini

AU - Nagari, Shivashankara Kaniyoor

AU - Mohapatra, Aswini Kumar

PY - 2015/8/1

Y1 - 2015/8/1

N2 - Multidrug-Resistant tuberculosis (MDR TB) is major health hazard to the people living in developing countries. As incidence rate of MDR TB has gone up, its therapy has become crucial. MDR TB therapy is known to cause multiple adverse effects however the data related to them is minimal. Hypothyroidism is one of the important adverse effects which usually manifests with vague symptoms and is frequently missed. We present a case of 24-year-old woman who was diagnosed to have MDR TB and started on ethionamide based regimen for same. After 6 months of therapy the patient had clinical symptoms suggestive of hypothyroidism, laboratory investigations confirmed it. As ethionamide is an integral component of MDR TB therapy it was continued and thyroxine replacement therapy was given with which she improved. Hypothyroidism completely resolved after 2 months of stoppage of MDR TB therapy suggesting the reversible aetiology of ethionamide.

AB - Multidrug-Resistant tuberculosis (MDR TB) is major health hazard to the people living in developing countries. As incidence rate of MDR TB has gone up, its therapy has become crucial. MDR TB therapy is known to cause multiple adverse effects however the data related to them is minimal. Hypothyroidism is one of the important adverse effects which usually manifests with vague symptoms and is frequently missed. We present a case of 24-year-old woman who was diagnosed to have MDR TB and started on ethionamide based regimen for same. After 6 months of therapy the patient had clinical symptoms suggestive of hypothyroidism, laboratory investigations confirmed it. As ethionamide is an integral component of MDR TB therapy it was continued and thyroxine replacement therapy was given with which she improved. Hypothyroidism completely resolved after 2 months of stoppage of MDR TB therapy suggesting the reversible aetiology of ethionamide.

UR - http://www.scopus.com/inward/record.url?scp=84938601502&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84938601502&partnerID=8YFLogxK

U2 - 10.7860/JCDR/2015/13531.6331

DO - 10.7860/JCDR/2015/13531.6331

M3 - Article

VL - 9

SP - OD08-OD09

JO - Journal of Clinical and Diagnostic Research

JF - Journal of Clinical and Diagnostic Research

SN - 2249-782X

IS - 8

ER -